Alert archive / North Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Feb 9, 2017, 3:09 AM EST for 5 counties in North Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 9, 2017, 3:09 AM EST (08:09 UTC)
- Expired
- Feb 9, 2017, 4:00 AM EST
- In force
- 51 min
- Issued by
- NWS Raleigh, NC
Counties Harnett County, NC, Johnston County, NC, Lee County, NC, Moore County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 49 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
952
WWUS82 KRAH 090809
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
309 AM EST THU FEB 9 2017
NCZ040>042-075>077-090900-
Johnston NC-Lee NC-Chatham NC-Harnett NC-Wake NC-Moore NC-
309 AM EST THU FEB 9 2017
...A line of strong thunderstorms will affect portions of central
Johnston...Lee...southeastern Chatham...Harnett...southern Wake and
central Moore Counties Until 400 AM EST...
At 309 AM EST, Doppler radar was tracking A line of strong
thunderstorms along a line extending from near Siler City to 8 miles
northeast of Ansonville. Movement was east at 60 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Raleigh, Cary, Sanford, Southern Pines, Smithfield, Pittsboro,
Lillington, Carthage, Garner and Fuquay-Varina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3519 7965 3527 7971 3528 7970 3573 7918
3584 7827 3577 7825 3573 7819 3529 7851
3532 7854 3525 7861 3526 7880 3521 7903
TIME...MOT...LOC 0809Z 264DEG 51KT 3566 7951 3521 8004
$$
EllisWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Feb 9, 2:40 AM EST, 29 minutes earlier.
Area forecast discussion, Feb 9, 2:40 AM EST, 29 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 240 AM EST Thu Feb 9 2017 .SYNOPSIS... A cold front will shift off the Carolina coast this morning. High pressure will build in from the west today, bringing colder temperatures through Friday. As this high moves off the coast Friday night, a warm southwest flow will bring a warming trend for the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 1025 PM Wednesday... Initial band of showers and storms are currently moving across the Western and Northern Piedmont this evening in advance of a strong cold front and potent s/w disturbance, expected to cross the area after midnight. Deep layer shear remains impressive across the area this evening, however, the lack surface instability has lead to the activity being generally elevated this evening. Given this and the better mid level lapse rates from the approaching s/w still to the west expect this activity should remain sub-severe, though some wind gust of 30-40 mph and some sub-severe hail will be possible as we will likely see some mid level rotation associated with the updrafts thanks to the impressive shear. We should see a brief lull of a couple of hours after this initial band moves through the area and a band of showers and storms associated with the main surface front moves in from the west. This second band appears to serve as the best chance of seeing any severe storms, though surface based instability will continue to be the overall limiting factor (generally a couple hundred J/kg at best). We should see much better height falls and increase DPVA with the approaching potent s/w. In addition, southerly low level flow will advect better low level moisture into the area in advance of the front. All this should lead to increasing upper level forcing and possibly some weak surface based instability. Thus, SPC has keep central NC in a marginal risk for severe storms overnight, with a main risk of damaging winds and small hail, generally from midnight to 6 AM or so. Temps overnight will remain warm ahead of the front in the 50s and 60s. Behind the front we should see temps fall, leading to a wide range of low temps through 12Z, lower 40s nw to the upper 50s se. && .SHORT TERM /THURSDAY AND THURSDAY NIGHT/... As of 330 PM Wednesday... Expect the cold frontal passage to occur around sunrise Thu morning, with cold advection for most of the diurnal heating cycle. Expect WNW/NW winds sustained at 15-25 mph with gusts up to 40 mph during the strongest cold advection mid/late morning, decreasing to 15-20 mph with gusts up to 30 mph during the afternoon. High temperatures for the calendar day will likely occur after midnight, with temps falling from NW-SE after sunrise and remaining stable thereafter, perhaps rising a degree or two in the W/NW Piedmont during the afternoon. Mostly clear skies will prevail during the day Thu into Thu night. With a cold/dry airmass in place and decreasing winds Thu evening/night, expect chilly low temps in the low to mid 20s by 12Z Fri morning, coldest in the N/NW Piedmont. -Vincent && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 230 AM Thursday... The weekend should be dry as surface high pressure off the coast remains in control as a low pressure system moves through the mid- Atlantic states. The region will be solidly in the warm air mass as high temperatures Saturday will be in the upper 60s and then up into the mid 70s on Sunday. A dry cold front will cross the area at some point on Monday but the cooler airmass will probably not move in until later in the evening. Therefore high temps still in the mid 60s to near 70 degrees, but lows dipping down near 40 degrees by Monday night. Transitory high pressure then moves in for Tuesday keeping the area dry and cooling temperatures off into the upper 50s to low 60s. Model solutions diverge after that and have been fairly inconsistent from run to run, but precip chances do increase for the middle of the week with a potential storm system that will affect the CWA at some point during the end of the week. Many details still to be ironed out on this but precipitation is expected to be all liquid. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... As of 235 AM Thursday... After a period of sub-VFR conditions early this morning, VFR conditions and blustery winds will then return to central NC. A cold front accompanied by a band of showers and scattered storms is currently crossing the area, bringing a 1-2 hr period of MVFR to IFR cigs and MVFR vsbys to area terminals, although the front has already cleared INT/GSO, with VFR conditions already at INT and soon to be VFR at GSO. Elsewhere, MVFR to IFR conditions will dominate ahead of and along the front as it moves through with showers/storms. Behind the front, VFR conditions are likely, which will hold through the end of the TAF valid period as high pressure builds in. Brisk gusty WNW surface winds will be sustained at 12-20 kts with gusts to around 30-32 kts today, especially from late morning through late afternoon. This may cause mechanical turbulence and handling difficulties today, especially with small aircrafts. Looking beyond 06z Fri, VFR are conditions likely through Mon. The only exception may be early Sun morning when light sub-VFR fog is possible. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield NEAR TERM...BSD SHORT TERM...Vincent LONG TERM...Ellis AVIATION...Hartfield
Hazardous weather outlook, Feb 8, 11:53 PM EST, 3 hours 16 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 1153 PM EST Wed Feb 8 2017 NCZ007-021>024-038-039-073-074-083-084-091200- Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Stanly- Montgomery-Anson-Richmond- 1153 PM EST Wed Feb 8 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. A cold front, and accompanying band of showers and a few thunderstorms, will cross the forecast area tonight between midnight and 4 AM. A few of the thunderstorms could become severe, capable of producing damaging straight-line winds and hail up to the size of quarters. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Windy conditions are expected in the wake of the cold front on Thursday. Sustained winds of 20 to 25 mph are expected, with wind gusts as high as 40 to 45 mph. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. Unfastened items such as garbage cans, grills and outdoor furniture can be blown away. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed overnight. NCZ008>011-025>028-040>043-075>078-085-086-088-089-091200- Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe- Chatham-Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne-Scotland-Hoke- Cumberland-Sampson- 1153 PM EST Wed Feb 8 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. A cold front, and accompanying band of showers and a few thunderstorms, will cross the forecast area tonight. A few of the thunderstorms could become severe, capable of producing damaging straight-line winds and hail up to the size of quarters. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Windy conditions are expected in the wake of the cold front on Thursday. Sustained winds of 20 to 25 mph are expected, with wind gusts as high as 40 to 45 mph. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. Unfastened items such as garbage cans, grills and outdoor furniture can be blown away. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed overnight.
In the hours before
Special weather statement, Feb 8, 11:34 PM EST, 3 hours 35 minutes before
Special Weather Statement National Weather Service Raleigh NC 1134 PM EST WED FEB 8 2017 NCZ026-027-041>043-090530- Nash NC-Johnston NC-Franklin NC-Wake NC-Wilson NC- 1134 PM EST WED FEB 8 2017 ...A strong thunderstorm WILL AFFECT PORTIONS OF southwestern Nash...northern Johnston...south central Franklin...southeastern Wake and west central Wilson Counties Until 1230 AM EST... At 1133 PM EST, Doppler radar was tracking A strong thunderstorm near Clayton, or 13 miles northwest of Smithfield, moving northeast at 40 mph. Nickel size hail and wind gusts up to 40 mph will be possible with this storm. Locations impacted include... Wilson, Garner, Clayton, Zebulon, Bailey, Knightdale, Wendell, Middlesex, Sims and Pilot. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 40 mph are capable of knocking down tree limbs and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. && LAT...LON 3551 7859 3567 7868 3597 7821 3576 7794 TIME...MOT...LOC 0433Z 242DEG 34KT 3564 7853 23
Local storm report, Feb 8, 11:39 PM EST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1139 PM EST WED FEB 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 PM HAIL 3 NNW ANGIER 35.55N 78.76W
02/08/2017 U1.00 INCH WAKE NC TRAINED SPOTTER
.
&&
RTESpecial weather statement, Feb 9, 12:22 AM EST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1222 AM EST THU FEB 9 2017
NCZ028-043-090615-
Edgecombe NC-Wilson NC-
1222 AM EST THU FEB 9 2017
...A strong thunderstorm will affect portions of Edgecombe and
Wilson Counties Until 115 AM EST...
At 1221 AM EST, Doppler radar was tracking A strong thunderstorm 7
miles northwest of Fremont, or 18 miles north of Goldsboro, moving
northeast at 45 mph.
Nickel size hail and wind gusts up to 40 mph will be possible with
this storm.
Deadly cloud to ground lightning will also be possible with this
storm.
Locations impacted include...
Tarboro, Wilson, Elm City, Princeville, Sharpsburg, Pinetops, Lucama,
Stantonsburg, Black Creek and Macclesfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3582 7735 3583 7739 3581 7742 3580 7747
3557 7782 3559 7782 3560 7806 3559 7807
3561 7813 3573 7818 3584 7790 3584 7785
3588 7782 3603 7747 3600 7743 3600 7741
3590 7734
TIME...MOT...LOC 0521Z 245DEG 39KT 3564 7805
77Special weather statement, Feb 9, 2:33 AM EST, 36 minutes before
Special Weather Statement
National Weather Service Raleigh NC
233 AM EST THU FEB 9 2017
NCZ039-040-073>075-090815-
Stanly NC-Chatham NC-Randolph NC-Moore NC-Montgomery NC-
233 AM EST THU FEB 9 2017
...A line of heavy rain showers WILL AFFECT PORTIONS OF Stanly...
southwestern Chatham...southern Randolph...Moore and Montgomery
Counties Until 315 AM EST...
At 231 AM EST, Doppler radar was tracking A line of heavy rain
showers along a line extending from 6 miles west of Seagrove to
Albemarle. Movement was east at 55 mph.
Wind gusts up to 40 mph will be possible with the line of showers as
well as behind the line of showers.
Locations impacted include...
Albemarle, Southern Pines, Troy, Carthage, Badin Lake, Pinehurst,
Aberdeen, Biscoe, Goldston and Seagrove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
These showers may intensify into thunderstorms, so be certain to
monitor local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3535 8039 3560 7992 3563 7927 3555 7928
3552 7935 3548 7936 3540 7930 3517 7932
3512 7938 3518 7968 3518 7985 3514 8005
3519 8011 3515 8016 3516 8022 3521 8025
3517 8035 3518 8051
TIME...MOT...LOC 0731Z 274DEG 48KT 3552 7990 3536 8022
EllisSpecial weather statement, Feb 9, 3:05 AM EST, 4 minutes before
Special Weather Statement
National Weather Service Raleigh NC
305 AM EST THU FEB 9 2017
NCZ007>009-024>026-041-090845-
Franklin NC-Vance NC-Durham NC-Wake NC-Person NC-Granville NC-
Orange NC-
305 AM EST THU FEB 9 2017
...A line of heavy rain showers will affect portions of Franklin...
southern Vance...Durham...northeastern Wake...southeastern Person...
southern Granville and central Orange Counties Until 345 AM EST...
At 304 AM EST, Doppler radar was tracking A line of heavy rain
showers along a line extending from near Rougemont to near
Hillsborough. Movement was east at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Durham, Henderson, Oxford, Hillsborough, Creedmoor, Louisburg, Wake
Forest, Butner, Franklinton and Kittrell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
These showers may intensify into thunderstorms, so be certain to
monitor local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3629 7829 3627 7831 3627 7827 3625 7819
3625 7817 3624 7816 3625 7813 3621 7811
3621 7805 3620 7801 3593 7819 3598 7926
3602 7926 3632 7886
TIME...MOT...LOC 0804Z 277DEG 39KT 3627 7885 3604 7917
EllisSpecial weather statement, Feb 9, 3:09 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
309 AM EST THU FEB 9 2017
NCZ040>042-075>077-090900-
Johnston NC-Lee NC-Chatham NC-Harnett NC-Wake NC-Moore NC-
309 AM EST THU FEB 9 2017
...A line of strong thunderstorms will affect portions of central
Johnston...Lee...southeastern Chatham...Harnett...southern Wake and
central Moore Counties Until 400 AM EST...
At 309 AM EST, Doppler radar was tracking A line of strong
thunderstorms along a line extending from near Siler City to 8 miles
northeast of Ansonville. Movement was east at 60 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Raleigh, Cary, Sanford, Southern Pines, Smithfield, Pittsboro,
Lillington, Carthage, Garner and Fuquay-Varina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3519 7965 3527 7971 3528 7970 3573 7918
3584 7827 3577 7825 3573 7819 3529 7851
3532 7854 3525 7861 3526 7880 3521 7903
TIME...MOT...LOC 0809Z 264DEG 51KT 3566 7951 3521 8004
EllisThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 9:17 PM EST | Special Weather Statement | RAH | Davidson, Montgomery, Randolph, Stanly | 58 min |
| Feb 8, 9:30 PM EST | Special Weather Statement | RAH | Forsyth | 30 min |
| Feb 8, 10:09 PM EST | Special Weather Statement | RAH | Lee, Moore | 51 min |
| Feb 8, 10:48 PM EST | Special Weather Statement | RAH | Johnston, Wake | 42 min |
| Feb 8, 10:57 PM EST | Special Weather Statement | RAH | Durham, Granville, Vance | 48 min |
| Feb 8, 11:34 PM EST | Special Weather Statement | RAH | Johnston | 56 min |
| Feb 9, 12:22 AM EST | Special Weather Statement | RAH | Edgecombe, Wilson | 53 min |
| Feb 9, 2:33 AM EST | Special Weather Statement | RAH | Montgomery, Moore, Stanly | 42 min |
| Feb 9, 3:05 AM EST | Special Weather Statement | RAH | Durham, Franklin, Granville, Orange | 40 min |
| Feb 9, 3:41 AM EST | Special Weather Statement | RAH | Halifax | 49 min |
| Feb 9, 4:02 AM EST | Special Weather Statement | RAH | Edgecombe, Franklin, Harnett, Johnston, Nash, Sampson and 2 more | 43 min |
Nearby
Special Weather Statements in North Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.